Tennessee, 2013

Lightning Strike in Tennessee, February 10, 2013

February 10, 2013 · NWS MEG · 1 event in 1 county or zone

An occluded front moved through West Tennessee during the afternoon hours of February 10, 2013 along with widespread showers and a few thunderstorms. A thunderstorm in Decatur County produced lightning that resulted in a minor injury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An occluded front moved through West Tennessee during the afternoon hours of February 10, 2013 along with widespread showers and a few thunderstorms. A thunderstorm in Decatur County produced lightning that resulted in a minor injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 10, 11:13 AM CST, 42 minutes earlier.

Area forecast discussion, Feb 10, 11:13 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CST SUN FEB 10 2013

.UPDATE...
UPDATED FOR LOWERING RAIN CHANCES ACROSS THE WEST THIS AFTERNOON.

&&

.DISCUSSION...

BACK EDGE OF PRECIPITATION SHIELD MOVING FASTER THAN FORECAST.
HAVE LOWERED RAIN CHANCES THIS AFTERNOON FOR THE WESTERN AND
CENTRAL ZONES IN THE MIDSOUTH...WITH CURRENT THINKING THAT A FEW
SHOWERS MAY REDEVELOP ACROSS CENTRAL ARKANSAS ALONG THE OCCLUDED
FRONT AND BECOME WIDELY SCATTERED AS THE ENTER OUR REGION AFTER 2PM.

JAB

&&

.PREV DISCUSSION... /ISSUED 523 AM CST SUN FEB 10 2013/

DISCUSSION... /ISSUED 511 AM CST SUN FEB 10 2013/

A RAINY DAY IN STORE FOR THE MIDSOUTH. EARLY MORNING GOES WATER
VAPOR SHOWED A DEEP UPPER LEVEL LONGWAVE TROF CENTERED NEAR NORTH
PLATTE NEBRASKA. THE ASSOCIATED 991MB SURFACE LOW WAS NEARLY IN
THE SAME LOCATION. A COLD FRONT EXTENDED SOUTH OF THE SURFACE LOW
INTO CENTRAL TX... SERVING AS A FOCUS FOR THUNDERSTORMS. THESE
THUNDERSTORMS WERE ROOTED IN AN UNSTABLE BOUNDARY LAYER AND HAVE
PRODUCED SEVERE WEATHER EARLY THIS MORNING.

CLOSER TO HOME...DESPITE INCREASING SURFACE DEWPOINTS...NAM AND
GFS SOUNDINGS BOTH SHOW A RATHER ROBUST INVERSION BELOW 900MB.
MOST...IF NOT ALL OF THUNDERSTORMS SHOULD REMAIN ROOTED AT OR
ABOVE THIS LEVEL TODAY...WITH SURFACE BASED CONVECTION MORE LIKELY
NEARER TO THE COAST. LAPSE RATES ACROSS THE MIDSOUTH REMAIN
MARGINAL...NEARLY MOIST ADIABATIC. ELEVATED CAPE REMAINS BELOW
500 J/KG. WITH THE SURFACE LOW LIFTING INTO MN TODAY AND LITTLE
DISCERNIBLE WAVE ALONG THE COLD FRONT...EXPECT SEVERE CHANCES TO
REMAIN LIMITED TODAY.

TUESDAY NIGHT STILL HOLDS A POTENTIAL FOR SNOW... AS A COMPACT
UPPER LOW LIFTS ACROSS THE LOWER MS RIVER VALLEY. NOT A LOT OF
MOISTURE AVAILABLE TO THIS SYSTEM... BUT IT SHOULD BE EFFICIENT AT
CONVERTING MOISTURE TO PRECIPITATION...GIVEN THE STEEP SATURATED
290K ISENTROPIC UPGLIDE. THERMAL PROFILES BECOME FAVORABLE FOR A
RAIN/SNOW MIXTURE OVER NORTHEAST AR TUESDAY EVENING... WITH A
TRANSITION TO SNOW OVERNIGHT. NAM SHOWS NORTHEAST AR THROUGH WEST
TN IN A DEFORMATION ZONE AFTER MIDNIGHT WEDNESDAY. DEPENDING ON
THE TIMING OF PRECIP CHANGEOVER AND SURFACE TEMPERATURES... 2 TO
3 INCHES OF SNOW COULD OCCUR...ALBEIT WITH SOME MELTING. MUCH WILL
DEPEND ON SUBTLE DETAILS THAT ARE DIFFICULT TO PIN DOWN AT 72 TO
84 HOURS. AT THIS TIME...OFFICIAL SNOW FORECAST GRIDS CALL FOR 1
ACCUMULATIONS FROM EASTERN AR THROUGH NORTHWEST TN.

ARCTIC FRONTAL PASSAGE APPEARS ON TRACK FOR FRIDAY. GFS AND ECMWF
ARE DRIER DURING THIS PERIOD THAN WAS THE CASE IN EARLIER MODEL
RUNS. HAVE KEEP A MENTION OF FLURRIES IN LATE FRIDAY. MAIN STORY
WILL BE COLD...WHICH SHOULD MODERATE CONSIDERABLY BY MONDAY OF
NEXT WEEK. UPPER AIR PATTERN REMAINS FAST AND CHANGEABLE AS WE
HEAD INTO THE LATTER HALF OF FEBRUARY.

PWB

&&

.AVIATION...

12Z TAF SET

VFR CONDITIONS ARE OCCURRING ACROSS ALL FOUR TAF SITES AT THE
PRESENT MOMENT BUT CONDITIONS ARE GOING TO QUICKLY DETERIORATE OVER
THE NEXT ONE TO FOUR HOURS AS MVFR AND EVENTUALLY IFR CIGS SPREAD
ACROSS THE CWA. IN ADDITION...A LINE OF SHRAS/TSRAS WILL PUSH INTO
THE TAF SITES BETWEEN 14-18Z REDUCING VSBYS AND WILL LINGER INTO
THE AFTERNOON HOURS. LIGHT SHRAS MAY LINGER BEHIND THE LINE FOR A
COUPLE OF HOURS LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. IFR CIGS SHOULD CLEAR WEST TO EAST DURING EVENING HOURS.
STRONG SOUTHERLY WINDS OF 12-15 KTS WITH HIGHER GUSTS EXPECTED
AHEAD OF LINE. WINDS WILL TURN AROUND TO THE WSW BY THIS EVENING
AS SPEEDS DECREASE TO AROUND 8-10 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  63  43  58  39 / 100  10   0  10
MKL  59  43  57  32 / 100  10   0  10
JBR  62  39  55  34 / 100  10   0  10
TUP  62  45  60  39 / 100  40  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 10, 8:44 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
844 AM CST SUN FEB 10 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111645-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
844 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE
MIDSOUTH TODAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL
MAY OCCUR WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY MORNING...
WITH ONE INCH ACCUMULATIONS POSSIBLE NORTH OF A JONESBORO ARKANSAS
TO HUNTINGDON TENNESSEE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Decatur

When
February 10, 11:55 AM CST to 11:56 AM CST
Where
Decatur County, 0.79 mi NNE of Parsons Scott Arpt
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
35.640, -88.123

A woman was struck by lightning while lifting the garage door of a storage unit and suffered a minor injury to her right arm.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437857.